Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 4, 1997, 9:58 PM CDT for Brown County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1997, 9:58 PM CDT (02:58 UTC)
- Expired
- May 4, 1997, 10:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Brown County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 2168 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
840 WUUS1 KABR 050259 RRA SVRABR SDC013-050330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 958 PM CDT SUN MAY 4 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY - IN NORTHEASTERN SOUTH DAKOTA * UNTIL 1030 PM CDT * AT 952 PM CDT ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES NORTH OF ABERDEEN MOVING EAST AT 50 MPH. HECLA WILL BE AFFECTED BY THIS STORM BY 1005 PM CDT. WINDS IN EXCESS OF 55 MPH WILL OCCUR. THIS STORM SYSTEM HAS A HISTORY OF PRODUCING DAMAGING WINDS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS CB/LVQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:20 PM CDT, 38 minutes earlier.
Area forecast discussion, May 4, 9:20 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 920 PM CDT SUN MAY 4 1997 A LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING INTO THE NORTHEAST THIS EVENING. UPPED POPS TO 50 PERCENT OVER THE NORTHERN HALF OF THE NORTHEAST. WINDS WILL LIKELY REACH 30 TO 40 MPH IN SOME OF THE STRONGER STORMS AS THE FRONT PASSES. OTHERWISE...LEFT THE FORECAST AS IS. .ABR...NONE CB
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:34 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
| May 4, 8:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 29 min |
| May 4, 8:33 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.